Experience using high-dose glucose-insulin-potassium (GIK) in critically ill patients
To audit the use of GIK in terms of safety, haemodynamic effects, and impact on catecholamine dosage.Materials and methods:
A retrospective, descriptive, evaluative audit of GIK use within the adult ICU of a London teaching hospital was conducted. Rescue therapy of GIK (up to 1.0 Units insulin/kg/h) was administered to improve cardiac function. Outcomes were ICU survival, change in cardiac index (CI) and blood lactate levels, events of hypoglycaemia, hyperglycaemia, hypokalaemia and hyperkalaemia, and discontinuation time of catecholamine inotropes.Results:
Of 85 patients treated with GIK, 13 (15.3%) survived their ICU stay and 9 (10.5%) were discharged home. In patients surviving until 72 h, a trend of improved CI and lactate levels was seen, often with reductions in catecholamine dosing. Inotropes were discontinued in 35 (54%) patients. Severe hypoglycaemia (< 2 mmol/l), hyperglycaemia (> 20 mmol/l), hypokalaemia (< 2.5 mmol/l) and hyperkalaemia (> 7 mmol/l) during GIK affected 1, 6, 8 and 1 patients, respectively. These abnormalities were quickly identified. No measurable harm was noted.Conclusions:
High-dose GIK can be safely used in critically ill patients, though blood glucose and potassium levels must be monitored frequently. GIK was associated with improved CI and blood lactate levels. Impact on survival requires prospective evaluation.